Alert archive / California / Frost Advisories in 2019

Frost Advisory 30, NWS Eureka, CA

October 27, 2019Del Norte County, California

NWS Eureka, CA issued this frost advisory at Oct 27, 2019, 6:25 PM PDT for Del Norte County, California. It took effect at Oct 28, 2019, 1:00 AM PDT. It was in force for 76 min.

The area

The counties it named.

The facts

Issued
Oct 27, 2019, 6:25 PM PDT (01:25 UTC)
In effect from
Oct 28, 2019, 1:00 AM PDT
Expired
Oct 28, 2019, 2:16 AM PDT
In force
76 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS76 KEKA 280125
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
625 PM PDT Sun Oct 27 2019

CAZ103>105-109-112-280930-
/O.EXA.KEKA.FZ.W.0010.191028T0800Z-191028T1500Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
625 PM PDT Sun Oct 27 2019

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Humboldt Coast, Southwestern Humboldt, 
  Northern Humboldt Interior, Mendocino Coast and Southwestern 
  Mendocino Interior Counties.

* WHEN...For the Freeze Warning, from 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Coldest areas will in the calm valleys away
  from the immediate coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ110-111-113-280930-
/O.CON.KEKA.FZ.W.0010.191028T0800Z-191028T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
625 PM PDT Sun Oct 27 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Southeastern Mendocino Interior 
  Counties.

* WHEN...For the Freeze Warning, from 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-280930-
/O.NEW.KEKA.FR.Y.0030.191028T0800Z-191028T1500Z/
Coastal Del Norte-
625 PM PDT Sun Oct 27 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Coastal Del Norte County away from the immediate coast.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
413 
WWUS76 KEKA 280354
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
854 PM PDT Sun Oct 27 2019

CAZ102-281200-
/O.EXB.KEKA.FZ.W.0010.191028T1000Z-191028T1500Z/
Del Norte Interior-
854 PM PDT Sun Oct 27 2019

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior County.

* WHEN...From 3 AM to 8 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ103>105-109>113-281200-
/O.CON.KEKA.FZ.W.0010.191028T0800Z-191028T1500Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
854 PM PDT Sun Oct 27 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Humboldt Coast, Southwestern Humboldt, 
  Northern Humboldt Interior, Mendocino Coast and Southwestern 
  Mendocino Interior Counties.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Coldest areas will in the calm valleys 
  away from the immediate coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-281200-
/O.CON.KEKA.FR.Y.0030.191028T0800Z-191028T1500Z/
Coastal Del Norte-
854 PM PDT Sun Oct 27 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
MONDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Coastal Del Norte County away from the immediate coast.

* WHEN...From 1 AM to 8 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
949 
WWUS76 KEKA 280916
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
216 AM PDT Mon Oct 28 2019

CAZ103>105-109>111-113-281600-
/O.CAN.KEKA.FZ.W.0010.000000T0000Z-191028T1500Z/
/O.NEW.KEKA.FR.Y.0031.191028T0916Z-191028T1600Z/
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
216 AM PDT Mon Oct 28 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING IS CANCELLED...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast, Southwestern Humboldt, 
  Northern Humboldt Interior, Mendocino Coast, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Southeastern Mendocino Interior Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ102-281600-
/O.CAN.KEKA.FZ.W.0010.191028T1000Z-191028T1500Z/
/O.NEW.KEKA.FR.Y.0031.191028T0916Z-191028T1600Z/
Del Norte Interior-
216 AM PDT Mon Oct 28 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WARNING IS CANCELLED...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Del Norte Interior County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ112-281030-
/O.CAN.KEKA.FZ.W.0010.000000T0000Z-191028T1500Z/
Southwestern Mendocino Interior-
216 AM PDT Mon Oct 28 2019

...FREEZE WARNING IS CANCELLED...

$$

CAZ101-281030-
/O.CAN.KEKA.FR.Y.0030.000000T0000Z-191028T1500Z/
Coastal Del Norte-
216 AM PDT Mon Oct 28 2019

...FROST ADVISORY IS CANCELLED...

$$

CAZ106-281600-
/O.NEW.KEKA.FR.Y.0031.191028T0916Z-191028T1600Z/
Southern Humboldt Interior-
216 AM PDT Mon Oct 28 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 27, 3:12 PM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 27, 3:12 PM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
312 PM PDT Sun Oct 27 2019

.SYNOPSIS...Gusty east to northeast ridgetop winds will continue
to slowly wind down through the rest of today, while critical
fire weather conditions persist across portions of southeast
Humboldt, southern Trinity, and interior Mendocino counties.
Otherwise, an upper ridge centered offshore will favor mild and
dry weather during the next seven days.

&&

.DISCUSSION...The shortwave trough continues to push southward this
afternoon. Strong east to northeast winds peaked overnight and have
gradually weakened throughout the day. As such, canceled the High
Wind Warning and replaced it with a Wind Advisory that ends at 5 pm
this afternoon. The Red Flag Warning continues through 6 am
tomorrow morning given the very dry and somewhat windy conditions.
Upper-level ridging will continue to build toward the West Coast
over the next day or so. This will continue to bring mostly mild
daytime temperatures and chilly overnight lows given the dry
airmass to portions of the interior through the middle of the
upcoming week. Low temperatures may dip to near or below freezing
in some of the colder interior valleys during the next few days.
Issued a Freeze Warning for portions of zones 110, 111, and 113 as
the growing season is still active. Given the very dry and
somewhat windy conditions tonight, only patchy frost is
anticipated in other areas across the interior.

Another shortwave trough will move southward across the interior
Mountain West and Great Basin on Tuesday and into Wednesday. This
feature will bring yet another round of gusty east to northeast
winds to southeast Humboldt, interior Mendocino, and southern
Trinity counties. Please reference the Fire Weather Discussion for
further details.

&&

.AVIATION...Gusty northerlies have picked back up along the coast
this afternoon ranging from 10 to 20 kts, a reduction of about 10
kts from yesterday. Speed and directional shear is still likely
through the daytime hours along the coast as winds at the surface
are out of the north while winds around 2500 ft are out of the east
at 25 kts. Both the wind and shear should diminish late this
afternoon. This brisk flow is dry and with the offshore component
conditions will remain VFR across the interior and coast for the
next TAF period.

&&

.MARINE...Winds and seas continue to settle down today, though
steep northerly waves will probably persist in the outer waters
through tonight as winds shift around to the east-northeast and
farther offshore. Northerlies will likely pulse again tomorrow
afternoon, maintaining SCY conditions in the outer waters for the
next couple of days. Lighter winds and lower seas can be expected
over much of the forecast area by mid week.

&&

.FIRE WEATHER...East to northeast winds have weakened throughout the
day today, though the airmass remains considerably dry. Winds will
continue to weaken through tonight, but the airmass will remain
very dry. The Red Flag Warning remains in effect given the dry
airmass for elevations above 1,500 feet for southeast Humboldt,
southern Trinity, interior Mendocino, and northern Lake counties.
Another offshore event is expected to develop mid-morning on
Tuesday and persist through around midday on Wednesday. The winds
with this next event are expected to be lighter than the event
this weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 6 AM PDT Monday for CAZ212-276-277-283.

     Wind Advisory until 5 PM PDT this afternoon for CAZ105>108-110-
     111-113.

     Freeze Warning from 1 AM to 8 AM PDT Monday for CAZ110-111-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PDT Tuesday for PZZ470-475.

     Small Craft Advisory until 5 PM PDT this afternoon for PZZ455.

     Small Craft Advisory until 9 PM PDT this evening for PZZ450.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 27, 5:07 PM PDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
507 PM PDT Sun Oct 27 2019

CAZ101>105-109-290015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Mendocino Coast-
507 PM PDT Sun Oct 27 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106>108-112-290015-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Southwestern Mendocino Interior-
507 PM PDT Sun Oct 27 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Red Flag Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of breezy east to northeast winds are expected from
midday on Tuesday through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113-290015-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
507 PM PDT Sun Oct 27 2019

...RED FLAG WARNING IN EFFECT UNTIL 6 AM PDT MONDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Red Flag Warning is currently in effect.
A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:16 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino7 hr
Oct 28, 7:52 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino19 hr
Oct 28, 1:57 PM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino19 hr
Oct 28, 1:57 PM PDTFreeze WarningEKAMendocino19 hr
Oct 28, 2:02 PM PDTRed Flag WarningEKA50 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.